Kansas, 2008Tornadoes in Kansas, July 9, 2008
July 9, 2008 · NWS ICT · 2 events in 1 county or zone
Thunderstorms developed along a stationary front producing two brief, landspout tornadoes in Chase County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a stationary front producing two brief, landspout tornadoes in Chase County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 9, 2:31 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 9, 2:31 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
331 PM CDT WED JUL 9 2008
.DISCUSSION...
FORECAST CHALLENGES/HIGHLIGHTS INCLUDE SHOWER/THUNDERSTORM CHANCES
THIS EVENING THROUGH TONIGHT...AND THUNDERSTORM CHANCES (SOME STRONG
TO SEVERE) FRIDAY NIGHT THROUGH SATURDAY NIGHT.
CURRENTLY HAVE AN UPPER TROUGH AXIS (EVIDENT ON WATER VAPOR
SATELLITE) TRAVERSING THE CENTRAL PLAINS...WITH UPPER JET STREAK
SITUATED ACROSS THE UPPER MIDWEST. AT THE SURFACE...A WEAK
CONVERGENCE ZONE EXTENDS FROM EASTERN NEBRASKA SOUTHWARD INTO
EASTERN KANSAS. THUNDERSTORMS HAVE RECENTLY FORMED ALONG THIS
CONVERGENCE ZONE OVER EASTERN NEBRASKA. RICH AND DEEP SUBTROPICAL
MOISTURE CONTINUES TO PROGRESS OVER THE CENTRAL/SOUTHERN PLAINS...ON
THE WESTERN AND NORTHERN PERIPHERY OF A SOUTHERN PLAINS MID-LEVEL
RIDGE. CONSEQUENTLY...AN AREA OF SHOWERS/EMBEDDED THUNDERSHOWERS
CONTINUES TO PROGRESS EAST ACROSS OKLAHOMA/EXTREME SOUTHERN KANSAS
ALONG A 700MB TROUGH AXIS.
CONCERNED THAT AN ISOLATED STORM OR TWO WILL FIRE LATE THIS
AFTERNOON/EARLY THIS EVENING ACROSS CENTRAL INTO EAST-CENTRAL KANSAS
ALONG WEAK CONVERGENCE ZONE. HOWEVER...EXTENSIVE MID/HIGH LEVEL
CLOUDS HAVE LIKELY RETARDED SURFACE HEATING SOME...SO THREAT APPEARS
SMALL AT THIS TIME. WEAK FLOW BELOW 500MB WILL RESULT IN
STRONG/MARGINALLY SEVERE PULSE STORMS (GIVEN THE STRONG
INSTABILITY) IF ANYTHING CAN GET GOING. ADDITIONALLY...DECENT
AMOUNTS OF 0-3KM INSTABILITY MAY PROMOTE A ROGUE LANDSPOUT
TORNADO. THREAT SHOULD END WITH LOSS OF DAYTIME HEATING THIS
EVENING.
AREA OF SHOWERS/THUNDERSHOWERS OVER OKLAHOMA SHOULD CONTINUE TO PUSH
NORTH/NORTHEAST TONIGHT...AS MODELS INDICATE POOL OF 850-650MB
MOISTURE RETURNING NORTH/NORTHEAST ACROSS THE AREA. BEST 700MB
MOISTURE TRANSPORT WILL LIKELY OCCUR OVER SOUTHERN/SOUTHWEST
PORTIONS OF THE FORECAST AREA...WHERE THE HIGHEST POPS HAVE BEEN
ASSIGNED. HIGH PRECIPITABLE WATER/LOW CAPE ENVIRONMENT WILL
INHIBIT STRONG/SEVERE CONVECTION. SCATTERED ACTIVITY SHOULD LINGER
OVER MAINLY SOUTHERN/SOUTHEAST PORTIONS OF THE FORECAST AREA ON
THURSDAY...IN ZONE OF HIGH MID-LEVEL MOISTURE/PRECIPITABLE
WATERS...ALONG WEAKENING MID-LEVEL TROUGH AXIS.
FOCUS THEN TURNS TO THUNDERSTORM CHANCES FOR FRIDAY NIGHT THROUGH
SATURDAY NIGHT. MODELS ARE IN GOOD AGREEMENT IN TRAVERSING A RATHER
STRONG/POTENT SHORTWAVE TROUGH ACROSS THE NORTHERN PLAINS/UPPER
MISSISSIPPI VALLEY LATE WEEK INTO SATURDAY. AT THE SURFACE...AN
ASSOCIATED COLD FRONT WILL OOZE SOUTH...ENTERING NORTHERN/CENTRAL
KANSAS SOMETIME FRIDAY EVENING. RATHER WEAK/MODEST DEEP LAYER SHEAR
WILL LIKELY INHIBIT WIDESPREAD SEVERE STORMS...BUT DEGREE OF
INSTABILITY ALONG WITH THE WEAK/MODEST FLOW ALOFT SHOULD PROMOTE
SOME SCATTERED STRONG/SEVERE STORMS. GFS AND ECMWF ARE IN VERY GOOD
AGREEMENT WITH THE TIMING OF THIS FEATURE...WITH THE 850MB BOUNDARY
EXITING SOUTHERN KANSAS BY SUNDAY MORNING.
AFTER A POTENTIAL RESPITE FROM THE SUMMER HEAT/HUMIDITY LATE
SATURDAY THROUGH EARLY MONDAY IN WAKE OF THE COLD FRONT...THE
SUMMER HEAT/HUMIDITY SHOULD RETURN...AS THE SOUTHWEST CONUS
MID/UPPER RIDGE BUILDS EAST AND NORTH SOMEWHAT.
KLEINSASSER
&&
.AVIATION...
18Z TAFS...ICT/SLN/HUT/CNU/RSL...UPDATED GRIDS EARLIER TO NIX FOG
AND ADJUST PRECIPITATION. APPEARS THAT BEST CHANCE FOR
PRECIPITATION WILL CONTINUE TO BE IN AREAS CLOSEST TO OK BORDER.
MAY ADJUST PROBABILITY OF PRECIPITATION DOWN AGAIN...BASED ON A
CLOSER LOOK AT FORECAST SOUNDING. 1200 UTC GLOBAL FORECAST SYSTEM
MODEL SEEMS A BIT QUICK WITH UPPER TROUGH RELATIVE TO CURRENT
WATER VAPOR LOOP/PROFILERS...WITH NORTH AMERICAN MODEL/EUROPEAN
CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL LOOKING MORE
REALISTIC. BETTER CHANCE FOR PRECIPITATION MAY BE LATER TONIGHT
WITH INCREASE IN LOW LEVEL JET.
HOWERTON
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 68 88 72 96 / 30 30 10 10
HUTCHINSON 68 90 71 97 / 20 20 10 10
NEWTON 68 88 72 95 / 10 20 10 10
ELDORADO 68 87 71 94 / 20 30 20 10
WINFIELD-KWLD 69 87 71 95 / 50 30 20 10
RUSSELL 66 94 72 98 / 10 10 10 10
GREAT BEND 66 93 72 98 / 10 10 10 10
SALINA 68 91 72 97 / 10 10 10 10
MCPHERSON 68 90 71 96 / 10 20 10 10
COFFEYVILLE 69 86 70 92 / 40 30 20 10
CHANUTE 68 86 69 92 / 10 30 20 10
IOLA 68 86 69 92 / 10 30 20 10
PARSONS-KPPF 68 86 70 92 / 20 30 20 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 9, 3:23 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
423 PM CDT WED JUL 9 2008
KSZ032-033-047>053-067>072-082-083-091>096-098>100-102130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
423 PM CDT WED JUL 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...THIS EVENING THROUGH TONIGHT
A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EARLY TO
MID EVENING HOURS OVER PORTIONS OF CENTRAL AND EAST-CENTRAL
KANSAS. THE STRONGEST ACTIVITY WILL BE CAPABLE OF DIME SIZE HAIL
AND 50 MPH WINDS...ALONG WITH ISOLATED FUNNEL CLOUDS OR A BRIEF
AND VERY WEAK TORNADO TOUCHDOWN. THIS THUNDERSTORM ACTIVITY
SHOULD DISSIPATE BY EARLY TO MID EVENING.
A FEW THUNDERSHOWERS WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS TONIGHT. STRONG TO SEVERE STORMS OR HEAVY
RAINFALL IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL BE POSSIBLE THURSDAY OVER SOUTH-CENTRAL AND
SOUTHEAST KANSAS...AND FOR SOUTHEAST KANSAS THURSDAY NIGHT. THESE
STORMS ARE NOT ANTICIPATED TO BE STRONG OR SEVERE.
A WEAK COLD FRONT WILL SLIDE DOWN ACROSS THE AREA THIS WEEKEND AND
WILL PROVIDE THUNDERSTORM CHANCES FRIDAY NIGHT THROUGH SATURDAY
NIGHT. AT THIS TIME IT APPEARS STRONG TO MARGINALLY SEVERE STORMS
WILL BE POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL. SLIGHT CHANCES
FOR STORMS MAY LINGER FROM SUNDAY THROUGH MONDAY NIGHT.
HEAT INDEX VALUES WILL BE NEAR THE CENTURY MARK ON FRIDAY
AFTERNOON ACROSS PRIMARILY SOUTH-CENTRAL KANSAS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
RBL/PJH/ADK
In the hours before
Special weather statement, Jul 9, 3:05 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CDT WED JUL 9 2008
KSZ052-053-070-092200-
CHASE-GREENWOOD-MARION-
405 PM CDT WED JUL 9 2008
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHASE...GREENWOOD AND MARION COUNTIES...
AT 403 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 10 MILES EAST OF MATFIELD GREEN...OR 14 MILES
SOUTHEAST OF COTTONWOOD FALLS...AND MOVING NORTHWEST AT 3 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
ISOLATED STORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON ACROSS
THE AREA. BESIDES LOCALLY GUSTY WINDS...THESE STORMS MAY ALSO
PRODUCE BRIEF FUNNEL CLOUDS. THESE FUNNEL CLOUDS SHOULD REMAIN ABOVE
THE GROUND...HOWEVER A VERY BRIEF TOUCHDOWN IS A REMOTE POSSIBILITY.
IF SO...THEY COULD RESULT IN MINOR WIND DAMAGE.
DARMOFAL
Local storm report, Jul 9, 3:08 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
408 PM CDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM FUNNEL CLOUD 8 ENE MATFIELD GREEN 38.20N 96.43W
07/09/2008 CHASE KS PUBLIC
RELAYED FROM NATIONAL WEATHER SERVICE IN TOPEKA.
&&
KEDLocal storm report, Jul 9, 3:09 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
409 PM CDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM FUNNEL CLOUD 8 W MADISON 38.13N 96.28W
07/09/2008 GREENWOOD KS PUBLIC
RELAYED BY GREENWOOD COUNTY SHERIFF.
&&
KEDTornado, Chase
- When
- July 9, 3:40 PM CST to 3:41 PM CST
- Where
- Chase County, 4.88 mi E of Bazaar to 5.19 mi E of Bazaar
- Rating
- EF0
- Path length
- 0.37 mi
- Path width
- 40 yd
- Reported by
- Law Enforcement
- Coordinates
- 38.270, -96.440
A brief landspout tornado touched down in an open field.
Tornado, Chase
- When
- July 9, 3:46 PM CST to 3:48 PM CST
- Where
- Chase County, 6.55 mi E of Bazaar to 6.8 mi E of Bazaar
- Rating
- EF0
- Path length
- 0.29 mi
- Path width
- 40 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.260, -96.410
A brief landspout tornado touched down in an open field.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 9, 20083 deaths · 3 injured · 3 events
- Excessive Heat in California, July 9 to 10, 20082 deaths · 5 events
- Flash Flooding and Hail in Nebraska, July 9, 2008$2.0 million · 1.25 in hail · 22 events
- Tornado and Hail in Virginia, July 9, 2008$514,000 · EF1 · 14 events
- Damaging Winds and Lightning Strikes in Georgia, July 9, 20081 injured · $293,000 · 50 kt wind · 5 events
- Damaging Winds in Virginia, July 9, 2008$103,000 · 65 kt wind · 23 events
- Hail and Damaging Winds in Mississippi, July 9 to 10, 2008$105,000 · 1.75 in hail · 8 events
- Flash Flood and Hail in South Carolina, July 9, 2008$120,000 · 80 kt wind · 3 events
- Hail and Damaging Winds in North Carolina, July 9, 2008$33,000 · 65 kt wind · 20 events
- Hail in Minnesota, July 9, 2008$55,000 · 1 in hail · 1 event
- Lightning Strikes in Massachusetts, July 9, 2008$40,000 · 2 events
- Damaging Winds in Arkansas, July 9, 2008$35,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101223, 101224.